Colorado, 2021

Winter Weather in Colorado, May 3, 2021

May 3, 2021 · NWS GJT · 2 events in 2 counties and zones

An area of low pressure closed off over the Four Corners region and produced moderate snow over the northern and portions of the west-central Colorado mountains. Winds gusted from 45 to 50 mph at times.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An area of low pressure closed off over the Four Corners region and produced moderate snow over the northern and portions of the west-central Colorado mountains. Winds gusted from 45 to 50 mph at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 2, 10:45 PM MST, 1 hour 15 minutes earlier.

Area forecast discussion, May 2, 10:45 PM MST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1145 PM MDT Sun May 2 2021

.UPDATE...
Issued at 854 PM MDT Sun May 2 2021

Winds have lessened with relative humidity beginning to recover.
Critical fire weather conditions are no longer being met so let
the Red Flag Warning expire at 8 pm MDT. Updated AFD to reflect
this update.

&&

.SHORT TERM...(Tonight through Monday night)
Issued at 200 PM MDT Sun May 2 2021

Showers and thunderstorms continue over much of western Colorado
and northeast Utah this Sunday afternoon. Despite morning
convection, some clearing this afternoon has allowed an
environment with 500-700 J/kg of SB CAPE to develop. Per latest
RAP mesoanalysis, around 25-35 knots of bulk shear remain present
generally along and north of I-70. This will support a few
isolated thunderstorms throughout the remainder of the afternoon,
with the primary threat being wind gusts to around 50 mph given
a dry subcloud layer. Some small hail, generally 1/2 inch or less,
will also be possible. Farther south, the fire weather threat will
continue into the early evening hours. Clouds have developed over
the northern portion of the Red Flag highlighted zones, however RH
levels remain at or slightly exceeding criteria. No changes have
been made to the Red Flag warnings currently in effect.

From this evening through Monday night, attention turns to the
winter side of the storm system. Forecast guidance has continued
to trend upward with regard to snow totals over much of the
northern and central mountains of Colorado. This was most evident
in the NAM, as well as several short-term high-res models today.
As low pressure develops over southern Colorado early on Monday
morning, there is some hints of deeper moisture return westward
over the Continental Divide, supporting a period of moderate to
briefly heavy snow over the high country. Snow levels will remain
high, generally over 9,000 feet, however locally heavier snowfall
will help cool the column and locally lower the rain/snow line on
Monday morning. While some uncertainty remains in exactly where
the heaviest banded snowfall will occur, enough confidence exists
to issue winter highlights for this event on the western slope. A
Winter Weather Advisory has been issued for most all of the
central and northern mountains for elevations above 9,500 feet,
starting tonight and ending on Monday evening. 5 to as much as 10
inches of snow will be possible in the higher elevations. As
mentioned earlier, snow is possible below 9,000 feet as well, but
any accumulations will be limited to those areas that see the
heaviest snow rates. While road temperatures will be quite warm
given mild temperatures lately, some travel issues may develop
especially over the higher mountain passes on Monday.

Lower down in the valleys, liquid totals have also increased in
today's forecast guidance. Places such as Grand Junction and
Montrose will likely see around 0.25" of liquid from now through
Monday. Around 0.1" is possible for Moab and Durango, with totals
coming in around 0.2 to 0.4" for Rifle, Aspen, Gunnison and Pagosa
Springs. Rain and snow showers are expected to taper off on
Monday afternoon and transition to a more convective, showery
event as low pressure pulls east into the high plains. Expect
below average temperatures through the period.

.LONG TERM...(Tuesday through Sunday)
Issued at 200 PM MDT Sun May 2 2021

We start out under west-northwest flow Tuesday as the current trough
continues east and a ridge builds over the western CONUS coast.  On
Wednesday, the ridge axis moves over the Great Basin...sliding east
into our forecast area by Thursday afternoon thanks to a large mid-
level low spinning near the Pacific Northwest.  As this occurs,
afternoon winds increase, temperatures rise, and humidities
fall...leading to increased fire weather concerns.  However, as was
previously mentioned, green-up is well underway in most low / mid
elevations. Given the recent rainfall (and really the lower Pd
values), fuels readiness could likely be a limiting factor by that
point. That being said, given the forecast RHs (below 10%) and
wind gusts (exceeding 30-35 mph) on Friday and Saturday, marginal
fuel conditions will need to be watched closely. By the coming
weekend, this low settles just to the north of us, over Montana
for a day or two. As this occurs, models begin to diverge
significantly. At any rate, precipitation chances re-enter the
northern 1/2 of the forecast area on Saturday and Sunday as this
disturbance moves through to our north.

Temperatures start out near normals on Tuesday.  With the ridge
headed this way, highs rise to around 10 degrees above normal
Thursday and Friday.  As the ridge breaks down and the mid-level low
moves just to our north, temperatures return near to just below
normals for to round out the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1145 PM MDT Sun May 2 2021

Light showers will continue this evening with activity becoming
isolated overnight. Showers pick up again after 12Z Monday where
some steady light to moderate precipitation (rain in lower
elevations, snow in high country) looks more probable as the low
passes directly overhead. Showers then become scattered by
afternoon with some isolated thunderstorms possible. Most activity
looks to wind down after sunset. VFR to MVFR conditions will be
the primary, with ILS conditions being reached with locally IFR at
sites where showers occur with CIGS and VSBY potentially reaching
ILS breakpoints. This is more likely to occur between 12Z and 18Z
Monday. Higher elevation TAF sites will see a rain/snow mix while
the lower elevation sites see rain as primary precip type.

&&

.FIRE WEATHER...
Issued at 854 PM MDT Sun May 2 2021

The main part of this storm system will stall over
western Colorado overnight bringing a better coverage of
precipitation to the area...including high elevation snow. This
will bring a reprieve to fire weather conditions until Friday
when the next possible critical fire weather day is coming.
Critical fire weather conditions look to return Friday into
Saturday with dry and breezy conditions and a return to above
normal temperatures.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 6 PM MDT Monday for COZ004-009-010-
     012-013-018.

UT...None.
&&

UPDATE...MDA
SHORT TERM...MAC
LONG TERM...SS
AVIATION...MDA
FIRE WEATHER...TGJT
Hazardous weather outlook, May 2, 2:11 AM MST, 21 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
311 AM MDT Sun May 2 2021

COZ001>014-017>023-UTZ022>025-027>029-030915-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
311 AM MDT Sun May 2 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Gusty winds and low relative humidity will result in critical
fire weather conditions in southwest Colorado this afternoon and
evening. Scattered showers and storms are possible along and
north of I-70 this afternoon and evening. Some storms may produce
gusty winds and or small hail. Tonight the showers and storms
spread across the entire area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The system moving through the area will result in scattered to
numerous showers and storms Monday into Tuesday. Mountain snow may
result in 2 to 6 inches mainly above 10 kft. Conditions dry out late
Wednesday and the warm up begins.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, May 2, 6:38 PM MST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
738 PM MDT SUN MAY 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             3 W REDLANDS            39.09N 108.70W
05/02/2021  E0.50 INCH       MESA               CO   COCORAHS

            MOSTLY PEA SIZE HAIL WITH UP TO HALF INCH
            DIAMETER HAIL.

&&

MDA
Local storm report, May 2, 6:40 PM MST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
740 PM MDT SUN MAY 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             7 ENE FRUITA            39.19N 108.61W
05/02/2021  E0.50 INCH       MESA               CO   COCORAHS

            MOSTLY HALF INCH DIAMETER HAIL WITH LARGEST
            UP TO 0.6 INCH DIAMETER.

&&

MDA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Elkhead and Park Mountains

When
May 3, 12:00 AM MST to 6:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Generally 5 to 7 inches of snow fell across the area. Winds gusted from 45 to 50 mph at times.

Winter Weather, West Elk and Sawatch Mountains

When
May 3, 2:00 AM MST to 6:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Generally 4 to 9 inches of snow fell across the area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946928, 946930.